Our series of 24 well-characterized patients is by far the largest study on the clinical aspects of drug-induced AIH. No previous study has been able to assess the proportion of DIAIH out of AIH cases in general. We found that 9.2% of AIH patients were by definition induced by drugs. It is conceivable that this reflects referral
bias, but no significant difference was found between the proportion of referral patients among the DIAIH versus the other AIH patients. Nitrofurantoin can lead to a broad spectrum of liver injury with mild liver test abnormalities, acute liver failure with fatal outcome, or need for liver transplantation9, 12, 19-21 and also liver cirrhosis.21 Nitrofurantoin is still widely used in CP 868596 many countries and was recently found to be one of the most common single agents associated with drug-induced liver injury (DILI) in a recent prospective study in the United States.21 Nitrofurantoin has been documented to induce AIH previously in a number of reports.8,
9, 12, 13, 22-24 All cases in the current series with laboratory parameters available to score the AIH by the new simplified criteria17 had a score of at least “probable.” Zone 3 necrosis was observed in our DIAIH cohort and has been described in nitrofurantoin-induced liver injury12 but has also been reported in AIH without drug involvement.25, 26 It seems that DIAIH caused by other drugs than nitrofurantoin and minocycline is a rare cause of AIH. Interestingly, one of the two other drugs suspected to have caused AIH, cephalexin, was also taken by one patient with minocycline-induced AIH in one series.10 Cirrhosis was not found Pexidartinib datasheet to develop in any of the DIAIH cases Methamphetamine in the current study, whereas this was found in 20% of the other AIH patients at baseline. Our results are in agreement with Stricker et al.,9 who found no cases of nitrofurantoin-induced cirrhosis among 52 reported cases of suspected liver injury reported to the Netherlands Centre for Monitoring of Adverse Reactions to Drugs. Most
of the patients with DIAIH in our study had been treated for a long period with the drug, with a median duration of 24 and 12 months in the nitrofurantoin-induced and minocycline-induced AIH, respectively. This long duration of treatment has been the experience in other series.9, 12 Interestingly, severe abnormalities were seen on imaging in 8 of 11 (73%) of the nitrofurantoin cases, whereas this was not found to occur in the other DIAIH cases. This has not been reported previously, but a recent case report revealed low attenuation patches in the liver parenchyma.27 This unusual pattern of fibrosis was seen in the nitrofurantoin cases with confluent fibrosis and massive fibrotic bands not seen in other AIH patients. The appearance of this type of fibrotic process on imaging might raise a suspicion of nitrofurantoin-induced liver injury. However, it is not clear whether these changes are specific for nitrofurantoin-induced liver damage.